MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCP07
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Abscess (1690); Unspecified Infection (1930); Tissue Breakdown (2681)
Date of Event 05/17/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: (b)(6)2017: (b)(6).Indications: ¿the patient is a 49-year-old man who previously underwent exploratory laparotomy for a visceral perforation about a year ago, who has developed a large incisional hernia.¿ implant procedure: mesh repair large incisional hernia.[implant: gore® dualmesh® plus biomaterial, 1dlmcp07/14314176, 20cm x 30cm x 1mm thick].Implant date: (b)(6) 2017 [(b)(6) 2017].(b)(6)2017:(b)(6).Pre- and postoperative diagnosis: large incisional hernia.Anesthesia: general.Estimated blood loss: 50ml.Complications: none.Drains: 19-blake.Wound classification: [not provided].Findings: ¿the patient had an incisional hernia that extended from the xiphoid to below the umbilicus.¿ procedure: ¿the patient was placed on the operating table in supine position, given a general anesthetic.The abdomen was prepped and draped.Time-out and briefings were carried out.A small incision was made above the umbilicus and carried into the subcutaneous tissue where the hernia sac was entered.On elevating the skin, the contents of the hernia reduced into the abdominal cavity.The incision was gradually extended to encompass the entire length of the previous laparotomy scar.The bowel was easily reduced through the defect and was not adherent to the anterior abdominal wall.There was omentum adherent to the upper portion of the posterior aspect of the fascia and then this was reduced using electrocautery and metzenbaum scissors to separate it from the anterior abdominal wall and it was reduced.Unfortunately, it did require extending the incision almost to the xiphoid.The fascial edges on both sides were freed up as skin flaps were raised back approximately 5 cm from the fascial defect.Once the underside of the fascia was completely freed up as the anterior side had been earlier, a piece of mesh was selected that was 20 x 30 cm composite gore-tex.The mesh was anchored in place with many interrupted 0 prolene sutures.This accomplished the repair of the hernia.The midline fascia was loosely approximated with #1 vicryl figure-of-eight sutures to simply attempt to cover the mesh and separate it from the skin.A 19-blake drain was placed through a separate stab wound and placed in the subcutaneous space to evacuate any seroma that might form.Following that the skin was closed with staples.A binder was applied, anesthesia was reversed and the patient was taken to the recovery room.¿ (b)(6) 2017:(b)(6).Implant sticker.¿product: ¿gore® dualmesh® plus biomaterial.Ref: (b)(4).Expiration date: 8/31/18.¿ relevant medical information: date unknown [possibly (b)(6)17]: (b)(6).Procedure: peritoneal drain placement.Pre-and postoperative diagnosis: [not provided].Anesthesia: moderate sedation [versed/ fentanyl].Device: 8 fr.All purpose drain placement.Estimated blood loss: minimal.Complications: none.Condition: stable.Explant preoperative complaints: (b)(6)2018: (b)(6).¿this patient is a 50 year old man who is incarcerated with 2.5 years remaining of his sentence.He had a perforated gastric ulcer repaired 8/5/16, then developed a large ventral hernia.He has been incarcerated since 2012.He has a history of active, chronic hbv, untreated; portal hypertension; hepatic fibrosis; and history of hcv cleared.He had been recommended to receive treatment in (b)(6)17 by dr.(b)(6); he never received any treatment.Dr.(b)(6) operated on the patient (b)(6) 2017 for elective ventral hernia repair and placed a piece of 20x30 cm composite gore-tex mesh as a fascial underlay.The patient recovered well from this operation and was discharged (b)(6) 2017 with a drain in place.The drain apparently fell out 3 days later, and he represented (b)(6) 2017 with abdominal pain and 8 x 9 x 2 cm fluid collection anterior to the mesh and leukocytosis.A bedside drain was placed with light growth mrsa from this.Drain was discontinued (b)(6) 2017.He was discharged from the south campus on (b)(6) 2018.He continued to have abdominal pain and a small draining sinus reportedly draining purulent material from the midline wound.He was treated long-term with antibiotics.He represented (b)(6) 2018 to the er with abdominal pain.He has lost 30 lbs unintentionally and is unable to get out of bed.He has had a significant decline in functional status compared to preoperatively.Ct demonstrated a loculated fluid collection 8 x 2 x 22 cm posterior to the mesh, wbc 20,000.This was drained at the bedside (b)(6) 2018, mssa+.Mri (b)(6) 2018 demonstrated decrease in fluid 10 x 12 cm.He has clinical and pathologic evidence of portal hypertension and chronic hepatitis with cirrhosis consistent with hepatitis c.He was transferred to the tucson campus and underwent ir guided drainage of a peri mesh wound collection.He has undergone consultation with the hepatology and infectious disease services.He was seen by the transplant surgery service but due to his current incarceration he has not eligible for liver transplantation.He agreed to proceed with explant of mesh and hernia repair with biologic mesh.¿ explant procedure: exploratory laparotomy with scar revision.Explant of infected mesh with small recurrent hernia.Implantation of 20 x 25 cm strattice biologic mesh as a fascial underlay.Primary closure of midline fascia.Wound vac placement in 4 x 20 cm wound.Explant date: (b)(6) 2018 [hospitalization (b)(6) 2018 ¿ unknown date of discharge].(b)(6) 2018: (b)(6).#1: matt mobility, resident 5.Preoperative diagnosis: history of large midline ventral hernia repaired with 20 x 30 cm synthetic mesh on (b)(6) 2017.Recurrent peri -mesh fluid collections with cultures showing mrsa and mssa.Exposed mesh in the anterior abdominal wall.History of portal hypertension and hepatic fibrosis secondary to hepatitis c with child class b cirrhosis.Currently incarcerated.Postoperative diagnosis: history of large midline ventral hernia repaired with 20 x 30 cm synthetic mesh on (b)(6) 2017.2.Recurrent peri -mesh fluid collections with cultures showing mrsa and mssa.Exposed mesh in the anterior abdominal wall.History of portal hypertension and hepatic fibrosis secondary to hepatitis c with child class b cirrhosis.Anesthesia: estimated blood loss: 50 cc.Specimens: explanted mesh sent for pathology and tissue culture.Complications: none immediately apparent.Drains: #19 round blake drain, wound vac.Wound classification: ¿4¿ [dirty-infected].Procedure: ¿the patient was taken to the operating room and placed in supine position on the operating room table.A timeout was performed identifying the correct patient, procedure, and surgical site.Scds were placed bilaterally and functional.After the successful induction of general anesthesia, the arms were placed on arm boards.A foley catheter was placed.The patient receives vancomycin and zosyn around the clock and both were given according to schedule.The patient's ir drain was removed.His abdomen was then prepped and draped in standard sterile fashion.We made a vertical midline incision and excised the old scar from prior hernia repair, including 2 areas of exposed mesh in the midline.The subcutaneous tissue was dissected with electrocautery.We easily identified the mesh, which was easily separated from the anterior abdominal wall.Once the entire incision was opened, it was clear that a small, recurrent hernia had developed, approximately 3 x 3 cm, in the upper midline fascia at the area of the draining sinus.The remainder of the fascia had healed well, but was opened again with electrocautery.There was a small area of purulence on the right anterior portion of the mesh near the exposed area, and this was sampled with culture.We divided the anchoring sutures circumferentially in order to remove the mesh intact.This was done easily, and a piece of mesh was sent for tissue culture and the remainder of the mesh was sent to pathology.Once the mesh was excised, there was a layer of omentum adherent to the lateral abdominal wall and covering the peritoneal contents.There was an open area of this omentum in the left upper quadrant that connected into the peritoneal cavity and clear ascites was drained from the peritoneal cavity.Once all foreign material was excised, we irrigated the wound with 4 liters warm saline; the first liter was a vancomycin solution.We turned our attention to creating flaps for abdominal closure.We raised subcutaneous flaps anterior to the anterior rectus sheath circumferentially for 5 cm.We ensured the omentum was separated from the posterior sheath for at least 5 cm circumferentially.There was diffuse oozing of the tissues and we placed 20 cc surgiflo into the space between the omentum and posterior sheath and the space between the anterior sheath and subcutaneous tissue.We used a piece of 25 x 20 cm strattice to replace the synthetic mesh.We cut this biologic mesh into an oval approximately 16 x 22 cm.It lay flat in the space between the omentum and the posterior sheath.We anchored this circumferentially into the peritoneal cavity posterior to the posterior sheath with interrupted 2-0 pds suture.The sutures were placed through the anterior fascia, musculature, and posterior fascia.Once the sutures were tied, the mesh sat flat into this space.Hemostasis had been achieved.We placed a #19 round blake drain through the left lower quadrant, through the left lateral fascia and musculature, and placed this drain into the space between the fascia and the strattice.The fascia was brought together without tension with interrupted figure of eight 0-proline suture.The wound was again irrigated.A wound vac was placed in the 4 x 20 cm space and stickers applied with suction holding well.The patient was extubated and taken to the recovery room in stable condition.At the end of the case all sponge and instrument counts were correct.Pathology for specimens removed during the (b)(6) 2018 procedure was not provided.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6)2017, whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2018, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: infected mesh, mesh exposure, hernia recurrence.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect h6: updated investigation finding h6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmeshsh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the device.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.The instructions for use further warn: ¿when using this device as a permanent implant and exposure occurs, treat to avoid contamination, or device removal may be necessary.¿ medical records that indicate mesh exposure may reflect abdominal wall wound dehiscence as a function of a patient¿s poor tissue quality or loss of anchorage of fixation or may be related to individual patient comorbidities, and technical and/or procedural aspects of the repair.These factors include, but are not limited to, fixation type, suture technique, type of and tension on the incision, and wound classification at time of procedure.Post-operative factors such as the development of a post-operative infection, an incision and drainage procedure, or wound packing could result in mesh exposure.Additionally, patient comorbidities that could influence wound dehiscence leading to mesh exposure include, but are not limited to, smoking and obesity.Medical records that indicate mesh ¿movement¿ or that the device lost anchorage may be a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® PLUS BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
alexandrea holtsoi
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key16685579
Report Number3003910212-2023-01444
Device Sequence Number7226161
Product Code FTL
UDI-Device Identifier00733132601141
UDI-Public00733132601141
Combination Product (Y/N)Y
Initial Reporter StateDE
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2018
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/08/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/31/2018
Device Model Number1DLMCP07
Device Catalogue Number1DLMCP07
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/17/2023
Supplement Date Received by Manufacturer03/17/2023
03/17/2023
Initial Report FDA Received Date04/05/2023
Supplement Report FDA Received Date07/20/2023
04/08/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/10/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age50 YR
Patient SexMale
Patient Weight49 KG